Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Nashville, TN

August 9, 2014Fentress County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 9, 2014, 6:16 PM CDT for Fentress County, Overton County, Pickett County, Tennessee. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2014, 6:16 PM CDT (23:16 UTC)
Expired
Aug 9, 2014, 8:15 PM CDT
In force
119 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Fentress County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 140 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:00 PM CDTFLASH FLOODJamestown, TNWATER WAS FLOWING ACROSS ROAD ALONG ALF THREET RD AND TAYLOR PLACE IN JAMESTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WGUS54 KOHX 092316
FFWOHX
TNC049-133-137-100115-
/O.NEW.KOHX.FF.W.0018.140809T2316Z-140810T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF JAMESTOWN...
  NORTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN PICKETT COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF BYRDSTOWN...

* UNTIL 815 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALL MALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3657 8485 3633 8489 3638 8532 3661 8525

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:31 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 9, 4:31 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT SAT AUG 9 2014

.DISCUSSION...
EXPECT THE SCATTERED THUNDERSTORM AND SHOWER ACTIVITY THAT IS
STILL ONGOING TO DECREASE THIS EVENING AS THE AIR MASS OVER MIDDLE
TENNESSEE STABILIZES. SHOWERS THAT DO DEVELOP WILL CONTINUE TO BE
CAPABLE OF PRODUCING HEAVY DOWNPOURS. BY MIDNIGHT ONLY A SLIGHT
CHANCE OF ANY SHOWERS ACROSS THE AREA. LIGHT WINDS AND MOIST WARM
AIR AT THE SURFACE WILL ALLOW FOR SOME PATCHY FOG TO DEVELOP LATE
TONIGHT/EARLY SUNDAY MORNING. POPS INCREASE ONCE AGAIN ON SUNDAY
AS WEAK NW FLOW CONTINUES...LESS CHANCE OF PRECIP TOMORROW THAN THERE
WAS TODAY. THE BEST CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT
WILL BE OVER THE EASTERN HALF OF MIDDLE TENNESSEE.

AN UPPER TROUGH WILL DEVELOP AND DEEPEN OVER THE EASTERN U.S
DURING THE FIRST PART OF THE WORK WEEK BRINGING A WEAK COLD FRONT
THROUGH OUR AREA ON MONDAY AFTERNOON OR EVENING. DECENT CAPE
VALUES AND HELICITIES COULD BE ENOUGH FOR SOME STRONG STORMS TO
DEVELOP MONDAY EVENING WITH THE HELP OF THE FRONTAL PASSAGE. PWAT
VALUES REMAIN AROUND 1.8 TO 2 INCHES DURING THE DAY WHICH MAY LEAD
TO HEAVY DOWNPOURS WITH LOCALIZED PONDING OF WATER POSSIBLE MONDAY
AFTERNOON AND EVENING. CONDITIONS DRY OUT AS THE UPPER TROUGH
MOVES EAST TUESDAY THROUGH FRIDAY. TEMPERATURES WILL BE SLIGHTLY
COOLER...UPPER 80S...TUESDAY THROUGH THURSDAY. ANOTHER CHANCE OF
SHOWERS AND STORMS ENTERS THE FORECAST ON FRIDAY AND SATURDAY AS
WARM MOIST SOUTHERLY FLOW RETURNS TO THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      73  89  72  90 /  40  30  20  50
CLARKSVILLE    70  89  69  89 /  20  30  20  50
CROSSVILLE     69  80  67  81 /  40  50  40  50
COLUMBIA       72  88  72  88 /  40  30  20  50
LAWRENCEBURG   71  87  71  87 /  40  30  20  50
WAVERLY        71  89  70  89 /  20  30  20  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, Aug 9, 5:09 AM CDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
509 AM CDT SAT AUG 9 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-101030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
509 AM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

MOIST AND UNSTABLE CONDITIONS MAY RESULT IN A FEW STRONG
THUNDERSTORMS TODAY AND TONIGHT. ALSO, PONDING OF WATER ON ROADS IS
POSSIBLE DURING HEAVIER DOWNPOURS. HOWEVER, NO WIDESPREAD SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POSSIBILITY OF STRONG THUNDERSTORMS WILL EXTEND THROUGH TUESDAY,
BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Aug 9, 5:46 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
546 PM CDT SAT AUG 9 2014

TNZ027-028-059-062-092330-
DAVIDSON-RUTHERFORD-WILLIAMSON-WILSON-
546 PM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD...
WILLIAMSON AND WILSON COUNTIES...

AT 545 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTIOCH...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE OAK HILL...ANTIOCH...PERCY PRIEST
LAKE...NOLENSVILLE...RURAL HILL...LA VERGNE AND SMYRNA.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3605 8632 3583 8647 3604 8683 3620 8670

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:46 PM CDTSpecial Weather StatementOHXRutherford44 min
Aug 9, 6:11 PM CDTFlash Flood WarningOHXDavidson, Rutherford, Williamson2 hr

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.